What are the symptoms of overdosing with Vitamin D3?


Quick Answer

The most common symptoms of vitamin D-3 overdose are vomiting, nausea and anorexia, according to The Merck Manual. These symptoms are actually caused by elevated blood calcium levels associated with high vitamin D-3 levels.

Continue Reading

Full Answer

An overdose of vitamin D-3 can only occur through excessive supplementation with vitamin D-3, according to The Merck Manual. Fortified vegetables cannot supply enough vitamin D-3 for toxicity to occur, and the human body closely regulates the amount of vitamin D-3 it produces. Vitamin D-3 toxicity is characterized by drastically increased blood calcium levels, which are responsible for the symptoms associated with toxicity. Initial symptoms include nausea, vomiting and anorexia, but progress to elevated thirst and excessive urination, weakness, nervousness, and itching if the overdose is not recognized. Severe health issues associated with vitamin D-3 overdose include renal failure and calcification of the kidneys, resulting in elevated blood nitrogen levels and loss of protein in urine.

Treatment of vitamin D-3 toxicity varies based on the severity of the overdose, reports The Merck Manual. Some individuals simply need to cease supplementation with vitamin D-3, while others require immediate IV hydration. Corticosteroids may be prescribed for extreme cases, as they prevent bones from releasing calcium and thus lower blood calcium levels. Any damage done to the kidneys due to vitamin D-3 overdose is irreversible, however.

Learn more about Medications & Vitamins

Related Questions